|Back to Main Print This Page Email to a Friend|
Barbiturate intoxication and overdose
Barbiturates are a type of depressant drug that cause relaxation and sleepiness. A barbituate overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. This is life threatening.
At relatively low doses, barbiturates may cause you to seem like you are drunk or intoxicated.
Barbiturates are addictive, producing physical dependence and a withdrawal syndrome that can be life-threatening. Whereas tolerance to the mood-altering effects of barbiturates develops rapidly with repeated use, tolerance to the lethal effects develops more slowly, and the risk of severe toxicity increases with continued use.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Intoxication - barbiturates
Barbiturate abuse is a major addiction problem for many people. Most people who take these medications for seizure disorders or pain syndromes do not abuse them. However, those who become addicts usually start by abusing medication prescribed for them or other family members.
Symptoms of barbiturate intoxication and overdose include:
- Altered level of consciousness
- Difficulty in thinking
- Drowsiness or coma
- Faulty judgment
- Shallow breathing
- Slowness of speech
- Slurred speech
Excessive and long-term use of barbiturates, such as phenobarbital, may produce the following chronic symptoms:
- Changes in alertness
- Decreased functioning
- Memory loss
Exams and Tests
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done to screen for legal and illegal drugs.
Most overdoses of this type of medication involve a mixture of drugs, usually alcohol and barbiturates, or barbiturates and opiates (heroin or Oxycontin).
Some users use a combination of all four drugs. Those who take such combinations tend to be:
- New users who do not know that such combinations can lead to coma or death
- Experienced users who intentionally use them to alter consciousness
The second group is among the most difficult to treat.
The patient may receive a medicine called naloxone (Narcan), if an opiate was part of the mix. This medicine will often rapidly restore consciousness and breathing.
There is no direct antidote for this type of overdose. Breathing support, such as a breathing machine, may be needed until all the drug is removed from the body.
About 1 in 10 people who have a barbiturate overdose or mixture overdose will die. They usually die from heart and lung problems.
Complications can include:
- Head injury and concussion from falls when intoxicated
- Miscarriage in pregnant women or damage to the developing baby in the womb
- Neck and spinal injury and paralysis from falls when intoxicated
- Pneumonia from depressed gag reflex and aspiration (fluid or food down the bronchial tubes into the lungs)
- Severe muscle damage (rhabdomyolysis) from lying on a hard surface while unconscious, which may lead to permanent kidney injury
When to Contact a Medical Professional
Call your local emergency number, such as 911, if someone has taken barbiturates and seems extremely tired or has breathing problems. The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Gussow L, Carlson A. Sedative Hypnotics. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 165.
Schears RM. Barbiturates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 163.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.